Monday, July 8, 2013

Medication Merry-Go-Round

Back in May I was lamenting the no-win situation of trying medication for my youngest son's seizures. At that time, we were starting the second medication (Trileptal) because the first (Keppra) had undesirable side-effects, a.k.a. "kepprage". With the Trileptal, there did not seem to be any side-effects and my son seemed to do well on it. Until the last week of May.

Shortly after Memorial Day, my son developed a dry cough. I dismissed it as being a symptom of allergies, or possibly an on-coming cold. However, as the days turned into weeks I realized that it wasn't allergies or a cold. For one thing, there wasn't the usual accompanying runny nose and watery eyes. And when he coughed, he wasn't spitting up mucus. It was just a persistent dry cough.

I began to suspect that it was a side-effect of the medication, so I did a little reading. Sure enough,  a dry cough can be a side-effect of Trileptal. Before calling the neurologist, I made an appointment with the pediatrician just to be sure it wasn't bronchitis or pneumonia. I didn't want the neurologist to think that I was a paranoid mom, so I took my son to the pediatrician first. The result? A clean bill of health. No bronchitis, no pneumonia, no nothing.

When we got home I called the neurologist. As luck would have it he was out of the office for that week. The nurse practitioner spoke with another neurologist in the office who recommended decreasing the dosage by half to see if it made any difference. It did make a difference in that it reduced but did not eliminate the coughing. Mmmhmm. The following Monday, July 1, I received a call from the neurologist's office and his regular doctor was back in the office. He wanted to wean my son off of Trileptal and start him on Topamax. I hesitated. My son had been on Topamax as a baby and he was a zombie. I said, "You know, we're scheduled to see you on Monday the 8th. Let's wait and talk about it then." In the meantime I weaned my son off of Trileptal per the doctor's instructions. Saturday was his last dose and what do you know? His coughing all but disappeared.

At the appointment, we talked about alternatives to Trileptal. Tiagabine (I think) came up as did Topamax. The doctor also mentioned Depakote, but said he preferred not to start my son on that just yet as it requires alot of blood work. I tentatively agreed to try Topamax again. We talked about possible side-effects: tingling in the hands, confusion, weight loss. Sigh.

Today, we're starting antiepileptic drug #3.

I want off this merry-go-round. I'm sure my son does, too.

2 comments:

  1. Good luck with the new meds. I will be praying for you guys.

    ReplyDelete
  2. Thanks for the prayers, Holly.

    ReplyDelete

LinkWithin

Related Posts Plugin for WordPress, Blogger...